Florida, 2010Lightning Strike in Florida, August 22, 2010
August 22, 2010 · NWS TAE · 1 event in 1 county or zone
Afternoon thunderstorms developed with lightning striking a home in Grayton Beach.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed with lightning striking a home in Grayton Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 22, 1:15 PM CST, 35 minutes earlier.
Area forecast discussion, Aug 22, 1:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EDT SUN AUG 22 2010
.SYNOPSIS...
19Z WATER VAPOR AND H4 RUC ANALYSIS SHOWS AN AMPLIFIED UPPER LEVEL
PATTERN HAS NOW DEVELOPED ACROSS NORTH AMERICA. NORTHERN STREAM FLOW
CONSISTS OF DEEP TROUGHING ALONG THE PACIFIC COAST...FOLLOWED
DOWNSTREAM BY BROAD RIDGING INTO THE HIGH PLAINS...AND THEN ANOTHER
SIGNIFICANT TROUGH OVER THE NORTHEASTERN STATES. A NARROW EXTENSION
OF THIS TROUGH EXTENDS DOWN INTO THE CAROLINAS AND GEORGIA. IN THE
WAKE OF THIS EASTERN TROUGH...WV IMAGERY SHOWS AN EXPANSE OF
EXTREMELY DRY MID/UPPER LEVEL AIR FROM THE MID-SECTION OF THE
COUNTRY EASTWARD TO THE TN AND OH VALLEYS. SOME OF THIS DRIER AIR
WILL BE MAKING A RUN AT OUR FORECAST AREA...AND HOPEFULLY QUIET DOWN
MUCH OF THE DIURNAL SHOWER AND STORM ACTIVITY FOR THE FIRST PART OF
THE WEEK.
AT THE SURFACE...FORECAST AREA REMAINS IN A WEAK NORTHWEST FLOW
BETWEEN HIGH PRESSURE OVER THE CENTRAL GULF OF MEXICO...AND A WEAK
TROUGH FROM THE CAROLINA/GEORGIA COASTS. ALSO...A SUBTLE FRONTAL
BOUNDARY WAS LOCATED OVER CENTRAL AL AND GA. THIS FEATURE IS
ASSOCIATED WITH THE PASSING SHORTWAVE ENERGY ALOFT...AND WILL BE
MAKING SOME PROGRESS SOUTHWARD INTO THE OVERNIGHT. TOOK SOME TIME
TO GET CONVECTION GOING...HOWEVER RADARS ARE NOW SHOWING PLENTY OF
SCATTERED SHOWERS/STORMS ACROSS THE REGION. THESE STORM WILL DRIFT
SOUTHWARD INTO THE EVENING HOURS.
&&
.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
TONIGHT INTO MONDAY...TROUGH OVER THE NORTHEASTERN STATES WILL PHASE
WITH ADDITIONAL ENERGY MOVING THROUGH ONTARIO...AND CLOSE OFF OVER
NEW YORK AND PENNSYLVANIA. GLOBAL GUIDANCE IN AGREEMENT WITH THIS
CLOSED LOW THEN DRIFTING SOUTHWARD ALONG THE ATLANTIC SEA-BOARD
THROUGH MONDAY. DEEP NORTHERLY FLOW ON THE WESTERN PERIPHERY OF THE
LOW WILL DRAG SOME OF THE DRIER AIR OVER THE TN VALLEY SOUTHWARD
OVER A GOOD PORTION OF THE FORECAST AREA...ESPECIALLY OUR WESTERN
AND NORTHERN ZONES. AT THE VERY LEAST...THIS DRIER AIR WILL HELP
SUPPRESS SIGNIFICANT CONVECTION OVER THESE NORTHERN AND WESTERN
ZONES FOR MONDAY AND TUESDAY. ZONES FURTHER SOUTH AND EAST...
ESPECIALLY SOUTH OF TALLAHASSEE/VALDOSTA MAY NOT EXPERIENCE THE
BRUNT OF THE DRIER AIR...HOWEVER AT LEAST SOME REDUCTION IN
CONVECTIVE COVERAGE IS EXPECTED BY TUESDAY.
FOR MONDAY...DRIER AIR ALOFT IS FORECAST TO ARRIVE ACROSS SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA...AND THE FLORIDA PANHANDLE. FURTHER
SOUTH AND EAST TOWARD THE I-75 CORRIDOR...AND THE EASTERN BIG
BEND...THE DEEP LAYER MOISTURE WILL BE MORE STUBBORN TO BE REMOVED.
AT THE SURFACE...OLD FRONTAL BOUNDARY/TROUGH WILL LAY OUT JUST NORTH
OF THE I-10 CORRIDOR. WILL START THE DAY OFF WITH A SCATTERING OF
SHOWERS/STORMS OVER THE MARINE AREA AND MAINLY DRY CONDITIONS FOR
OUR LAND ZONES. UNLIKE PREVIOUS DAYS...THE DRY MID-LEVELS WILL KEEP
CONVECTION ON THE SUPPRESSED SIDE OVER OUR WESTERN AND NORTHERN
ZONES WHERE CURRENT GRIDS SHOW ONLY A SLIGHT CHANCE (15-25%) OF AN
AFTERNOON SHOWER. ALONG THE I-75 CORRIDOR AND DOWN INTO THE EASTERN
BIG BEND...THE DEEPER MOISTURE WILL ALLOW A BETTER COVERAGE OF
STORMS WITH POPS IN THE 30-50% RANGE. THESE AREAS WITH BETTER SHOWER
COVERAGE WILL SEE HIGH TEMPS INTO THE LOWER AND MIDDLE 90S...HOWEVER
FURTHER NORTH AND WEST...THE LACK OF SHOWERS AND CLOUDS WILL ALLOW
TEMPS TO REACH THE UPPER 90S. HEAT INDICES WILL BE WIDESPREAD
BETWEEN 105 AND 108 DEGREES.
TUESDAY...ECMWF/GFS BOTH SHOW THE DRY AIR FIRMLY IN PLACE ACROSS THE
WESTERN HALF OF THE FORECAST AREA...AND MAKING SOME BETTER PROGRESS
TOWARD THE SUWANNEE RIVER VALLEY. WILL KEEP POPS WELL BELOW CLIMO
OVER THE WEST (10-20%) AND THEN SLOWLY INCREASE THE RAIN CHANCES TO
35-40% OVER OUR FAR SOUTHEASTERN AREAS (PERRY/MAYO/CROSS CITY). ONCE
AGAIN TEMPERATURES WILL REACH THE MID/UPPER 90S OVER A WIDE SWATH OF
THE AREA.
&&
.LONG TERM (WEDNESDAY THOUGH NEXT WEEKEND)...
THE LARGE SCALE LONG TERM PERIOD BEGINS IN THE AMPLIFIED NRN STREAM
WITH RIDGING FROM PAC NW EWD TO CNTRL PLAINS...TROUGH OVER NRN GREAT
LAKES AND ANOTHER TROUGH DIGGING SWD FROM NY ESE TO ALONG ATLC COAST
OF GA WITH 577DM LOW OVER DE FOLLOWED BY AMPLIFIED RIDGE OVER WRN
ATLC. SRN STREAM SHOWS RIDGING FROM HIGH NV/UT BORDER SEWD TO VCNTY
APALACHICOLA. LOOKING SWD...587DM LOW OVER WRN GULF. ALL THIS LEAVES
MUCH OF CWA IN WEAKNESS TO EAST OF RIDGE AND S OF ERN TROUGH.
HOWEVER THE PATTERN QUICKLY CHANGES. ERN UPPER LOW IS FORECAST TO
WEAKEN INTO AN OPEN WAVE ON WED AND LIFT TO THE NORTHEAST BEING
ABSORBED BY UPSTREAM TROUGH BY THURS. LATEST MODELS MUCH MORE
AGGRESSIVE IN DRYING OUT LOCAL ATMOSPHERE. BY FRI...TROUGH NOW
OFFSHORE ALLOWING UPSTREAM RIDGE TO SPREAD ESE (WITH NWLY STEERING
FLOW) AND BUILD DOWN EAST COAST AND INTO CARIB AS DRIER AIR WORKS IN
FROM NW-SE. AND...FORMER WRN GULF LOW PROGGED TO LIFT NEWD ALONG
GULF COAST PROVIDING ADDITIONAL SOURCE OF MOISTURE APPEARS ONLY
BEGINS TO IMPACT SRN CWA ON SAT.
AT SURFACE...PERIOD BEGINS WITH CLOSED LOW IN WRN ATLC JUST
OFF N ENGLAND WITH TRAILING FRONTAL BOUNDARY SWWD INTO CNTRL AL/GA.
PRE-FRONTAL TROUGH EXTENDING FROM FRONT SWWD ACROSS MARINE AREA.
INITIAL POSITION OF UPPER TROUGH ALLOWS FRONT TO DROP SWD IN NRN
GULF WATERS ON WED. THEN AS UPPER TROUGH AND THEN CLOSED LOW LIFTS
NEWD...FRONT STALLS OVER WATERS WITH DRIER AIR FILTERING SWD IN ITS
WAKE. THIS DIFFERENT FROM 24HRS AGO...MODELS FORMALLY HINTED AT
DEVELOPING TROPICAL WAVE FORMING ALONG REMNANTS OF COLD FRONT/SHEAR
ZONE IN WRN GULF AND MOVING NEWD ADVECTING MOISTURE BACK TOWARDS
LOCAL AREA. LATEST GFS AND NAM NOW SHOW WAVE REMAINING WEST OF CWA
WITH SUPPRESSED PATTERN OVER CWA. IF WAVE MOVES NEWD INTO CWA...IT
WONT BE UNTIL SAT OR BEYOND. SO WITH MID-UPPER RIDGE DOMINANT...THEN
A TRANSITION INTO A NLY STEERING FLOW WITH SHALLOW SEA BREEZE
FOCUSED ALONG FL COAST. OF COURSE THIS PATTERN IMPLIES INCREASING
TEMPS AND BELOW NORMAL POPS...WITH RAIN STARTING AND ENDING LATER
INTO NIGHT AND INCREASED CHANCE FOR SEVERE STORMS.
WITH A NOTICEABLY DRIER PATTERN THAN PREV RUN...PREVIOUS POPS WILL
BE LOWERED AND TEMPS INCREASED. NOW WDLY SCT TO LOW SCT DAYTIME POPS
UNTIL SAT AFTN...THEN SCT POPS. WITH ABSENCE OF FRONTAL CLOUDS...
MINIMUM TEMPS WILL NOW DROP TO AT OR SLIGHTLY ABOVE CLIMO (INLAND
CLIMO AROUND 69). CONVERSELY...HIGHS WILL RISE TO WELL ABOVE CLIMO
(CLIMO IS 90 DEGREES). EXPECT MID 90S INLAND WED THRU FRI DROPPING
TO LOW 90S ON SAT. HIGHEST HEAT INDICES WILL RISE INTO THE 103 TO
106 DEGREE RANGE WED AND THURS LOWERING TO AROUND 100 DEGREES FRI
AND SAT.
&&
.MARINE...
THE FORECAST WATERS WILL LIE BETWEEN A STALLED FRONTAL BOUNDARY TO
THE NORTH AND THE SUBTROPICAL RIDGE AXIS TO THE SOUTH THROUGH THE
NEXT SEVERAL DAYS. THE NEARBY FRONTAL BOUNDARY WILL KEEP SCATTERED
TO NUMEROUS SHOWERS AND STORMS IN THE FORECAST.
&&
.AVIATION...
AS WAS MENTIONED ON THE EARLIER DISCUSSION...FOR THE REMAINDER OF
THE AFTERNOON AND EVENING HOURS TODAY...THE TIMING OF THE SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE THE GREATEST CONCERN AT THE
TERMINALS. ALTHOUGH THE OVERALL COVERAGE OF THE SHOWERS AND STORMS
IS NOT EXPECTED TO BE AS NUMEROUS AS WAS EARLIER THOUGHT... SOME OF
THE STORMS THAT DO DEVELOP COULD BE FAIRLY STRONG WITH GUSTY WINDS.
WITH RESPECT TO TIMING...MADE SOME MINOR CHANGES FROM THIS MORNING'S
PACKAGE MAINLY TO DELAY THE ONSET OF THE CONVECTION AT MOST OF THE
TERMINALS BY 1 TO 3 HRS IN MOST CASES. FOR THE OVERNIGHT PERIOD...
DECIDED TO USE A BLEND OF GUIDANCE AND PERSISTENCE...WHICH BRINGS
MOST OF THE TERMINALS DOWN TO A PERIOD OF MVFR CONDITIONS...EXCEPT
FOR ECP (WHICH WILL REMAIN AT VFR FOR THE TIME BEING)...AND VLD
(WHICH WILL HAVE A PERIOD OF PREVAILING MVFR WITH A TEMPO FOR
IFR/LIFR CIGS).
&&
.FIRE WEATHER...
CONFIDENCE CONTINUES TO INCREASE THAT THE COLD FRONT TO THE NORTH
WILL PASS CLEANLY THROUGH THE TRI-STATE AREA ON MONDAY WHICH WILL
ALLOW SIGNIFICANTLY DRIER AIR TO MOVE INTO THE REGION ON TUESDAY.
ALTHOUGH NO RED FLAG CONDITIONS ARE EXPECTED AT THIS TIME...
AFTERNOON RELATIVE HUMIDITIES MAY BRIEFLY DROP INTO THE MID TO UPPER
30S ACROSS WELL INLAND AREAS OF THE FLORIDA PANHANDLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 75 97 76 96 75 / 30 40 20 30 10
PANAMA CITY 79 94 78 94 77 / 30 20 10 20 10
DOTHAN 75 98 73 97 72 / 30 10 10 10 10
ALBANY 76 97 74 97 73 / 30 20 10 10 10
VALDOSTA 75 95 75 94 73 / 40 40 30 40 10
CROSS CITY 76 93 74 92 75 / 40 50 30 40 10
APALACHICOLA 77 93 78 93 78 / 30 30 20 20 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
MROCZKA/GOULD/BLOCK
Hazardous weather outlook, Aug 22, 3:59 AM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EDT SUN AUG 22 2010
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-230200-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
559 AM EDT SUN AUG 22 2010 /459 AM CDT SUN AUG 22 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY AND LINGER INTO THE EARLY EVENING HOURS. A FEW STORMS MAY
BE STRONG OR BRIEFLY SEVERE BUT NO ORGANIZED SEVERE WEATHER IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
RAIN CHANCES WILL RETURN TO NEAR OR BELOW SEASONAL LEVELS THIS
WEEK AS THE DEEP LAYER MOISTURE THAT HAS RESIDED OVER THE AREA IS
REPLACED WITH A MUCH DRIER AIRMASS. HOWEVER...WITH THE DRIER AIR
AND DIMINISHED RAIN CHANCES...AFTERNOON TEMPERATURES WILL BE
PUSHING INTO THE UPPER 90S AT SOME INLAND LOCATIONS. FORTUNATELY
THE LATEST COMPUTED HEAT INDICES ARE NOT EXPECTED TO REACH
ADVISORY LEVELS BUT THIS WILL HAVE TO BE MONITORED. MOST AREAS
WILL SEE HEAT INDICES IN THE 102 TO 107 DEGREE RANGE FOR THE
UPCOMING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
BARRY
In the hours before
Special weather statement, Aug 22, 1:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
336 PM EDT SUN AUG 22 2010
FLZ108-222000-
SOUTH WALTON-
236 PM CDT SUN AUG 22 2010
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN WALTON
COUNTY IN THE FLORIDA PANHANDLE...
* UNTIL 300 PM CDT
AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SANTA ROSA BEACH...MOVING SOUTH AT 10 MPH.
PEOPLE IN SOUTHERN WALTON COUNTY...INCLUDING THE CITY OF SANTA ROSA
BEACH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
17-GOULD
Lightning, Walton
- When
- August 22, 1:50 PM CST
- Where
- Walton County, 0.36 mi WNW of Grayton Beach
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 30.331, -86.166
A home along Garfield Street in Grayton Beach was struck by lightning, which caused a small fire in the attic above a rear bedroom. Firefighters were able to extinguish the fire quickly and keep damage to a relative minimum. The monetary damage figure provided is a rough estimate.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, August 22, 20102 deaths · 2 injured · 1 event
- Flash Flooding and Heavy Rain in New York, August 22 to 23, 20101 death · 2 injured · $150,000 · 9 events
- Damaging Wind in Florida, August 22, 20101 death · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 22, 2010$1.2 million · 65 kt wind · 35 events
- Lightning Strike in Florida, August 22, 20102 injured · $2.0 million · 1 event
- Damaging Winds and High Wind in Utah, August 22, 2010$300,000 · 66 kt wind · 8 events
- Flash Flood and Damaging Winds in Arkansas, August 22, 2010$125,000 · 58 kt wind · 5 events
- Flooding in New York, August 22 to 23, 2010$100,000 · 2 events
- Flooding in New York, August 22 to 27, 2010$50,000 · 7 events
- Damaging Wind in Louisiana, August 22, 2010$30,000 · 60 kt wind · 1 event
- Tornado in Pennsylvania, August 22, 2010$25,000 · EF0 · 1 event
- Lightning Strike in Alabama, August 22, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258519.